Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jan 11, 2020, 6:07 AM CST for 4 parishes in Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2020, 6:07 AM CST (12:07 UTC)
- Expired
- Jan 11, 2020, 6:45 AM CST
- In force
- 38 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Iberville Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 5:18 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 0.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 873 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 548 m²/s²
- 0-3 km storm-relative helicity
- 600 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 19.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 4:06 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Jan 11, 4:06 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service New Orleans LA
406 AM CST Sat Jan 11 2020
.SHORT TERM...A line of strong to severe thunderstorms will race
across the forecast area this morning. Strong damaging wind gusts
and a few tornadoes will be the primary concern as this line of
storms passes through between 6 AM and Noon. Once the line clears
the area this afternoon, skies will begin to clear and weak cold
air advection should take hold. Temperatures will be warmest ahead
of the squall line with a gradual cool down into the lower 60s
expected by this afternoon. Strong gradient winds will also
decrease in the immediate wake of the squall line. Have opted to
shorten the timeframe for the wind advisory and coastal flood
advisory resulting in an end time of Noon. This coincides with the
expected passage of the squall line. Gradient flow will decrease
dramatically behind the front line, and the advisories will no
longer be warranted into the afternoon hours. The cold front
associated with this squall line will begin to stall over the
northern Gulf tonight as the parent trough lifts out and the flow
pattern in the mid and upper levels becomes parallel to the
frontal boundary.
High pressure will build in tonight, and expect to see mostly
clear skies and cool temperatures in place. Lows will dip into the
lower to middle 40s in most spots with only extreme coastal
Louisiana remaining near 50 degrees. This period of dry weather
will be short-lived as an approaching shortwave trough moving
through the Plains will begin to influence the stalled frontal
boundary just to the south of the forecast area. This front will
begin to push north as a warm front by tomorrow afternoon, and
expect to see increasing cloud cover and coastal showers in place
by the evening hours. Some elevated instability will exist above
850mb, and this could support some isolated thunderstorms over
coastal zones and the offshore waters Sunday afternoon into
Sunday evening. Temperatures should warm into the middle 60s
Sunday afternoon.
A strong jet streak will move across the area Sunday night into
Monday as another trough axis sweeps through the Plains states.
A plume of Pacific based moisture will accompany this jet streak
and push precipitable water values up over 1.50 inches by Monday
morning. This deeper pool of moisture will tap into higher omega
values and strong isentropic forcing over the cooler and more
stable airmass at the surface. As a result, overcast skies and
periods of moderate rain showers can be expected through the day
on Monday. Fortunately, the risk of thunderstorms looks lower on
Monday with only isolated activity expected through the day. Any
thunderstorms should remain elevated as a cooler and more stable
marine layer airmass remains in place in the low levels. The main
concerns on Monday with any thunderstorms will the occasional
lightning strikes. Lows Sunday night will be warmer in the 50s and
highs will warm to near 70 degrees by late Monday afternoon.
Little change in the pattern is expected Monday night as the front
and the upper level jet streak remain across the Gulf South. One
concern for Monday night will be the potential of some sea fog
impacting the area. At this time, conditions look favorable for
sea fog to develop Monday evening and persist through the night.
.LONG TERM...The stationary front will remain parked over the area
on Tuesday, but the marine layer influences will be gone as
continued warm air advection into the region pushes temperatures
into the upper 70s by Tuesday afternoon. Instability values and
lapse rates will support the development of scattered showers and
thunderstorms along the stationary boundary Tuesday afternoon. The
highest risk of convection is expected to be across the northern
half of the forecast area where CAPE values will be greatest.
Fortunately, shear values will be quite low on Tuesday, and strong
to severe thunderstorm activity is not expected.
Another round of sea fog is likely Tuesday night, and scattered
showers and thunderstorms are possible on Wednesday as a cold
front approaches from the northwest. Model differences arise by
Thursday and Friday with the GFS indicating and stronger front
pushing offshore and the ECMWF indicating a weaker front that
stalls over the region. Given the model differences, have went
with a blended solution for now. This results in near to slightly
above normal temperatures, mostly cloudy skies, and low rain
chances of 20 to 30 percent for both Thursday and Friday. The
forecast in the day 6 to 7 period is of low confidence at this
time.
&&
.AVIATION...A line of thunderstorms will sweep across the
terminals this morning. Strong winds, lightning, and IFR
conditions can be expected for an hour or less as this line of
thunderstorms moves through. KBTR will see impacts around 13z;
KHDC, KMCB, and KHUM around 14z; KMSY, KNEW, and KASD around 15z;
and KGPT around 17z. In advance of the line of thunderstorms all
of the terminals can expect to see prevailing ceilings in the IFR
and MVFR range and strong winds of 20 to 30 knots. Low level wind
shear of 45 to 50 knots is also expected in the lowest 2000 feet
due to the presence of a 80+ knot low level jet. In the wake of
the convective line, rapidly improving conditions can be expected
with VFR conditions prevailing through tomorrow morning.
&&
.MARINE...Strong gradient flow in advance of an approaching cold
front will keep southerly winds of 20 to 30 knots in place through
the early afternoon hours. After the front moves through the
waters, conditions will gradually improve through the evening
hours. Small craft advisories remain in effect due to these
conditions. Winds will rapidly drop off overnight, and expect to
see east and southeast flow of 10 to 15 knots in place for Sunday
and Monday. Winds will further veer to a more southerly direction
by Tuesday and Wednesday, and will remain in the 10 to 15 knot
range. Seas during this period will generally range between 2 to 4
feet. A weak front may push into the coastal waters on Thursday
resulting in a wind shift to the northeast.
&&
.DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Enhanced Risk of Severe Weather today.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 43 67 52 / 100 0 20 50
BTR 68 42 68 52 / 100 0 20 50
ASD 69 44 68 54 / 90 0 20 50
MSY 70 49 67 58 / 100 0 20 50
GPT 66 47 66 56 / 90 0 30 50
PQL 69 47 70 56 / 90 0 30 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until noon CST today for LAZ034>037-039-040-
046>050-056>072.
Coastal Flood Advisory until noon CST today for LAZ040-050-058-
060>062-064-069-070-072.
GM...Small Craft Advisory until 3 PM CST this afternoon for GMZ530-
532-534-536-538-550-552-570-572.
Small Craft Advisory until 9 PM CST this evening for GMZ555-557-
575-577.
MS...Wind Advisory until noon CST today for MSZ068>071-077-080>082.
Coastal Flood Advisory until noon CST today for MSZ080>082.
GM...Small Craft Advisory until 3 PM CST this afternoon for GMZ532-
534-536-538-550-552-570-572.
Small Craft Advisory until 9 PM CST this evening for GMZ557-575-
577.
&&Hazardous weather outlook, Jan 11, 5:56 AM CST, 11 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 556 AM CST Sat Jan 11 2020 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-120000- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 556 AM CST Sat Jan 11 2020 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight A Coastal Flood Advisory is in effect for eastern facing shores in Louisiana, the tidal lakes, and the Mississippi Gulf Coastal counties. Expect tides to be 1 to 2 feet above normal which may cause minor inundation near the time of high tide. A Wind Advisory remains in effect for the entire forecast area. Small Craft Advisories are in effect for all of the coastal waters. An enhanced risk of severe thunderstorms exists across the entire area this morning as a squall line moves through the area. Strong damaging wind gusts in excess of 60 mph and a few tornadoes will be possible. The severe thunderstorm threat will end by this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this morning.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 11:31 PM CST | Special Marine Warning | LIX | 89 min | |
| Jan 11, 6:33 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 27 min |
| Jan 11, 6:42 AM CST | Special Weather Statement | LIX | West Baton Rouge | 33 min |
| Jan 11, 7:15 AM CST | Special Weather Statement | LIX | East Baton Rouge, East Feliciana, Livingston, Saint Helena | 60 min |
| Jan 11, 8:01 AM CST | Special Weather Statement | LIX | Livingston, Saint Charles, Saint Helena, Saint James, Saint John the Baptist, Tangipahoa and 1 more | 59 min |
| Jan 11, 8:05 AM CST | Special Marine Warning | LIX | 115 min | |
| Jan 11, 8:07 AM CST | Special Marine Warning | LIX | 2 hr | |
| Jan 11, 8:21 AM CST | Special Weather Statement | LIX | Jefferson, Lafourche, Plaquemines, Saint James, Terrebonne | 114 min |
| Jan 11, 8:26 AM CST | Severe Thunderstorm Warning | LIX | Lafourche, Saint Charles, Terrebonne | 34 min |
| Jan 11, 8:55 AM CST | Special Weather Statement | LIX | Jefferson, Lafourche, Orleans, Saint Charles, Saint Tammany, Washington | 65 min |
| Jan 11, 9:36 AM CST | Special Weather Statement | LIX | Saint Tammany | 9 min |
| Jan 11, 9:52 AM CST | Special Weather Statement | LIX | Jefferson, Orleans, Plaquemines | 68 min |
| Jan 11, 9:55 AM CST | Special Marine Warning | LIX | 95 min | |
| Jan 11, 9:57 AM CST | Special Marine Warning | LIX | 93 min | |
| Jan 11, 11:00 AM CST | Special Weather Statement | LIX | Plaquemines | 30 min |
| Jan 11, 10:59 AM CST | Special Weather Statement | LIX | Harrison, Jackson | 61 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.